Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 17, 2003, 3:38 PM CST for Sumner County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2003, 3:38 PM CST (21:38 UTC)
- Expired
- Mar 17, 2003, 4:30 PM CST
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 1:55 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 172138 SVRICT KSC191-172230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 339 PM CST MON MAR 17 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 430 PM CST. * AT 339 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF OXFORD...OR ABOUT 14 MILES WEST OF WINFIELD...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR OXFORD AROUND 345 PM CST... NEAR BELLE PLAINE AROUND 400 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 430 PM CST. LAT...LON 3720 9735 3717 9714 3747 9715 3747 9731 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 11:10 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Mar 17, 11:10 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1110 AM CST MON MAR 17 2003 UPDATE... NO BIG CHANGES ON THE GOING THINKING ABOUT THE CONVECTIVE SCENARIO LATER TODAY INTO TONIGHT. EXPECT UPPER WAVE ACROSS NEW MEXICO TO LIFT OUT AND AID LOW LEVEL CONVERGENCE ALONG THE DRYLINE AFTER 4 PM TODAY. MID LEVEL CLOUDS ACROSS THE TX PANHANDLE INDICATE THE LIFT WITH THIS WAVE AT THIS TIME. WOULD EXPECT ORGANIZED THUNDERSTORMS TO DEVELOP ACROSS SW KS INTO WESTERN OK AND MOVE NORTH-NORTHEAST TOWARD THE CWA. HAIL/LOCALLY DAMAGING WIND WILL BE POSSIBLE GIVEN LOW WBZ AND STEEP LAPSE RATES. MEANWHILE, ONGOING THUNDERSTORMS WITH 850-700MB THETA-E ADVECTION SHOULD PERSIST INTO SE KS TODAY...MARGINAL SEVERE HAIL NOT OUT OF THE QUESTION ALTHOUGH ISOLATED. THERES ALSO THE OUTSIDE POTENTIAL FOR UNORGANIZED MULTI-CELL THUNDERSTORM ACTIVITY TO FIRE DUE TO HEATING JUST ABOUT ANYWHERE LATER TODAY. THIS ACTIVITY WOULD ALSO HAVE THE POTENTIAL FOR HAIL. BUT AGAIN, MAIN ACTIVITY SHOULD MOVE UP OUT OF SW KS/WESTERN OK LATER TODAY. 340 AM CST MON MAR 17 2003 BULK OF ATTENTION THIS PACKAGE WL BE PAID TO THE FIRST COUPLE OF DAYS AS STRONG SYSTEM FINALLY AFFECTS AREA. LATEST UA SHOWS STRONG JET FINALLY STARTING TO MAKE LANDFALL OVER SOUTHERN CALI IN THE FORM OF A 130KT JET AT 300MB. THIS IS GOING TO BE OUR WX MAKER OVER THE NEXT FEW DAYS. TODAY: LEE SIDE LOW EXPECTED TO STRENGTHEN TODAY OVER EASTERN CO. THIS WL RESULT IN STRONGER SOUTHERLY BL FLOW AND SURGING DRY LINE. THIS DRY LINE SHOULD BE THE FOCUS FOR TSRA DEVELOPMENT TDAY OVER N TEX AND OK. NOT TOO IMPRESSED WITH SHEAR THIS AFTERNOON. THE BEST SHEAR SHOULD STAY SOUTH OF AREA TDAY. FLOW OVER MOST OF CWA IS VERY UNIDIRECTIONAL ALL THE WAY UP TO AROUND 400MB. SO WOULD EXPECT MORE OF A MULTICELL STRUCTURE OVER AREA. STORMS THAT DO DEVELOP, WL DEFIANTLY HAVE A CHANCE OF PRODUCING SOME SEVERE HAIL, WITH FREEZING LEVELS BELOW 10K FEET. SO THIS SHOULD BE THE MAIN THREAT TDAY. TNGHT: BY 06Z TUES, SFC LOW SHOULD BE SITUATED OVER SE CO WITH CWA STILL UNDER STRONG WAA. STRONG ISENTROPIC LIFT WL ALSO COMMENCE TNGHT, WITH GOOD UPGLIDE AND GOOD LOCAL PRESSURE RISES, ESPECIALLY IN THE 300K SURFACE. WITH FREEZING LEVELS EVEN LOWER THAN TDAY, HAIL WILL DEFINITELY BE POSSIBLE WITH STORMS THAT DO DEVELOP. SHEAR STILL LOOKS VERY MARGINAL FOR SUPERCELLS TYPE STORMS OVERNIGHT, 500MB WINDS ACTUALLY BACKED FROM TDAYS PROFILE. ...ALTHOUGH SOME HAIL WL BE POSSIBLE TUES-TUES NGHT, HEAVY RAINFALL WL ALSO BE A THREAT THROUGH WED NGHT... TUES-TUES NGHT: DRY LINE WL CONTINUE TO SURGE ACROSS EASTERN OK DURING THE DAY TUES. CONVECTION SHOULD CONTINUE TO FIRE, AS DECENT CONVERGENCE FCSTED OVER E OK. A JET MAX WL ALSO NOSE INTO CWA TUES AFT, WITH MUCH OF AREA IN LEFT EXIT REGION. MESO-ETA ACTUALLY SHOWS AN AREA OF STRONG DIVERGENCE OVER CWA TUES, WHICH IS LIKELY A RESULT OF SOME CONVECTIVE FEEDBACK. DRY SLOT SHOULD BE NOSING INTO SOUTH CENTRAL KS TUES, WHICH MAY LIMIT PRECIP CHANCES OVER SW PORTIONS OF CWA. BY 12Z WED THERE ARE QUITE A FEW DISCREPANCIES ON SFC FEATURES BETWEEN THE GFS AND ETA. REGARDLESS, OF SFC FEATURES, UPPER PATTERN LOOKS PRETTY GOOD FOR PRECIP, ESPECIALLY WITH LOCAL PRESSURE RISES. PREV FCST HAS A GOOD HANDLE ON PRECIP CHANCES, AND WONT MAKE MAJOR TWEAKS. WED-WED NGHT: SFC LOW WL MAKE A SLOW MOVE SOUTH WED, WHICH WL PLACE CWA IN A WRAP AROUND PRECIP SCENARIO. THERE SHOULD BE ENOUGH ELEVATED INSTABILITY TO GET SOME TSRA AND SHOWERS. BASICALLY THIS PERIOD LOOKS PRETTY WET. WL BUMP POPS A BIT FROM PREV FCST. MAY ALSO NEED TO KEEP AN EYE OUT FOR HEAVY RAIN THROUGH THIS PERIOD, AS 850MB DPS STAY UP. THURS-SUN: GFS AND ECM AGREE WELL ON LONG RANGE FEATURES BY THURS 12Z, WITH UPPER LOW MEANDERING AROUND OK/S KS. THE PLACEMENT OF THESE FEATURES WL PROMOTE A DREARY RAINY DAY THURS OVER ALL OF CWA, DUE TO A PRIMARILY WRAP AROUND SCENARIO/STRONG LOCAL PRESSURE RISES. 850 TEMPS AND THICKNESSES SUPPORT ALL RAIN THURS. ANOTHER TROUGH DIGS OVER THE DESERT SW FRI, BUT THIS SYSTEM APPEARS TO KEEP FAR ENOUGH SOUTH TO KEEP PRECIP SOUTH OF AREA. WL KEEP SAT AND SUN DRY FOR NOW, AS IT APPEARS CWA WL BE BETWEEN TWO SEPARATE SYSTEMS, ONE TO THE SOUTH AND ONE TO THE NORTH. AS FAR AS TEMPS GO THE PREV FCST HAS A GOOD HANDLE ON THEM. THE ONLY CHANGES WOULD BE TO TWEAK DOWN HIGHS THURS AND FRI, BASED OFF OF LATEST 850MB TEMPS WHICH ARE FORECASTED BY MODELS. BUT THESE WOULD ONLY BE MINOR TWEAKS. OTHER THAN THAT, LOOK FOR WARMING TEMPS FRI-SUN, WITH MID 50 TO NEAR 60 EXPECTED FOR SUN. FCSTID = 7 ICT 72 52 64 49 / 40 60 50 40 HUT 73 50 64 48 / 40 60 50 60 EWK 72 52 64 48 / 40 60 60 60 EQA 73 53 64 49 / 40 60 60 60 WLD 73 52 65 49 / 40 60 30 40 RSL 73 49 60 46 / 50 60 70 60 GBD 73 49 62 47 / 50 60 60 60 SLN 72 51 63 48 / 40 60 70 60 MPR 72 52 64 48 / 40 60 60 60 CFV 74 54 67 49 / 30 60 60 60 CNU 74 53 66 49 / 20 60 70 60 K88 74 53 66 49 / 20 60 60 60 .ICT... KS...NONE. LAWSON
Hazardous weather outlook, Mar 17, 11:30 AM CST, 4 hours 8 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1130 AM CST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT LARGE HAIL AND AN ISOLATED SEVERE WIND EVENT WILL BE POSSIBLE TODAY FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE, AND FOR MOST OF THE AREA TONIGHT. STRONG LOW PRESSURE WILL DEEPEN ACROSS SOUTHEAST COLORADO THIS AFTERNOON. THIS WILL DRAW DEEPER MOISTURE NORTH INTO THE AREA. MEANWHILE, A DRYLINE WILL INTENSIFY AND MOVE NORTHEAST INTO SOUTHWEST KANSAS, AND WESTERN OKLAHOMA. ALONG WITH THIS DRYLINE, AN UPPER AIR DISTURBANCE WILL EMERGE INTO THE PLAINS THIS EVENING. EXPECT THUNDERSTORMS TO DEVELOP NEAR THIS DRYLINE AFTER 3 PM TODAY. THE STORMS WILL THEN MOVE NORTHEAST AT 30 MPH TOWARD PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO EVOLVE INTO A LINE EXTENDING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS AFTER MIDNIGHT. THROUGH 9 PM TONIGHT, THE GREATEST RISK FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE WEST OF A WINFIELD TO COTTONWOOD FALLS LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY OVER EASTERN AND CENTRAL KANSAS, BUT THE SEVERE THREAT WILL DIMINISH AS THE BEST MOISTURE AND INSTABILITY SHIFT SOUTHEAST. WITH THE POTENTIAL FOR PROLONGED RAINFALL, AREAS OF HEAVY RAIN WILL THEN BECOME THE MAIN THREAT TUESDAY NIGHT INTO WEDNESDAY, AS THIS SYSTEM TAKES ITS TIME MOVING OUT OF THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/CO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:16 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| Mar 17, 3:57 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Mar 17, 4:40 PM CST | Severe Thunderstorm Warning | ICT | Harvey | 65 min |
| Mar 17, 4:43 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
| Mar 17, 4:49 PM CST | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Mar 17, 4:52 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 38 min |
| Mar 17, 5:06 PM CST | Severe Thunderstorm Warning | ICT | Kingman, Reno | 54 min |
| Mar 17, 5:27 PM CST | Severe Thunderstorm Warning | ICT | McPherson | 63 min |
| Mar 17, 5:38 PM CST | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| Mar 17, 5:40 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Mar 17, 5:51 PM CST | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| Mar 17, 5:54 PM CST | Severe Thunderstorm Warning | ICT | Reno | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.